Weight gain while using Advair is something that has been discussed a lot in asthma communities, as you can see here and here and here and here and here and here. Yet there has been very little documented evidence as to whether it is true or not.
I was recently asked, "Does Advair cause weight gain?" My answer here was a swift, "Studies have shown that if you rinse your mouth out really well after using your Advair inhaler systemic side effects are very rare."
Yet considering the broad discussions on this topic, I'm now wondering if my answer was, perhaps, not quite complete. Is it possible that Advair does cause weight gain, even with a good mouth rinse?
The answer: it's possible.
Asthma.emedtv.com notes that while weight gain was not listed among the side effects of Advair during initial testing; many asthmatics on Advair have noted weight gain.
In fact, more recently, weight gain has been added as a possible side effect as you can see for yourself in section 6.3 of this Advair insert.
Although it's mentioned under the following note: "Because (this side effect is) reported voluntarily from a population of unknown size, estimates of frequency cannot be made."
So it's obvious there have been more than a few with the complaint of weight gain while using Advair. At least enough to make weight gain worth noting under possible side effects.
Systemic corticosteroids, the kind given by IV or by mouth, can cause systemic side effects, including weight gain. When I'm on them -- and thankfully I haven't needed them in over 10 years -- I get an insatiable appetite (yep, I'd eat my fries and then finish yours too). Weight gain was inevitable.
Yet, despite old fears, studies have shown inhaled corticosteroids, including Advair, are safe, and side effects rare, so long as you rinse your mouth out. And this is still true for the most part, and for most patients.
I know I have seen some websites note that the higher dose (500/50) of Advair has been linked to increased side effects, as compared with the lower doses (100/50 and 250/50).
So, this makes me wonder if I might have been correct, and perhaps all those folks complaining of Advair weight gain were either on the higher dose, or not rinsing their mouths out properly.
Still, for some reason that doesn't seem plausible.
Another consideration that might cause weight gain for some who take Advair, and this is listed as a possible side effect, is possible fluid retention -- which may lead to weight gain.
Of course fluid retention is also a complication of illnesses such as heart and kidney failure, so if you have this then you ought to be calling your doctor to rule out other illnesses.
Only after other causes (including lack of activity) are ruled out can we start thinking that weight gain might be caused by a medicine such as Advair.